Nevada, 2014

Flash Flooding in Nevada, August 6, 2014

August 6, 2014 · NWS REV · 3 events in 1 county or zone

Heavy rain in the Pine Nut Range near the headwaters of Pine Nut Creek caused substantial flash flooding east of the Allerman Canal (in Gardnerville) along Pine Nut Creek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
$5,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Heavy rain in the Pine Nut Range near the headwaters of Pine Nut Creek caused substantial flash flooding east of the Allerman Canal (in Gardnerville) along Pine Nut Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Aug 6, 12:40 PM PST, 7 hours 54 minutes earlier.

Area forecast discussion, Aug 6, 12:40 PM PST, 7 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
140 PM PDT WED AUG 6 2014

.SYNOPSIS...
MOISTURE WILL REMAIN IN PLACE THROUGH THURSDAY AS THE LOW PRESSURE
OVER CALIFORNIA WEAKENS. SHOWER AND THUNDERSTORM COVERAGE WILL BE
MORE TYPICAL OF SUMMER, ESPECIALLY THURSDAY, DEVELOPING ALONG THE
SIERRA THEN MOVING OFF TO THE EAST. ANOTHER LOW PRESSURE APPROACHING
THE WEST COAST COULD KEEP THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS
GOING INTO EARLY NEXT WEEK. MUCH WARMER TEMPERATURES WILL RETURN
TODAY AND REMAIN NEAR NORMAL FROM THURSDAY THROUGH NEXT WEEK.

&&

.SHORT TERM...
STRETCHED OUT UPPER LOW LOCATED NEAR THE CA/NV BORDER JUST NORTH
OF BIH SHOULD SLOWLY LIFT EAST NORTHEAST TONIGHT. WEAK JET ON THE
SOUTH SIDE OF THIS LOW SHOULD PROVIDE EXTRA LIFT ACROSS SRN AND
ERN NEVADA...BUT LIMITED HELP TO CONVECTION HERE. PRESENCE OF
SLIGHTLY COOLER AIR ALOFT ALONG WITH LESS OVERALL CLOUD COVER AND
BETTER HEATING SOUTH OF HIGHWAY 50 SHOULD RESULT IN SCATTERED
SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS OVER THE SRN 1/3
OF THE CWA THIS AFTERNOON AND EVENING. TO THE NORTH THE REMNANTS
OF THE OLD DEFORMATION AXIS COMBINED WITH THE HEATING ON THE
PERIPHERY OF THE CLOUD BAND OVER THE AREA SHOULD ALLOW SHOWERS AND
AND THUNDERSTORMS...MAINLY ISOLATED...TO DEVELOP. MORE SCATTERED
ACTIVITY IS POSSIBLE NORTH OF A LINE FROM LOVELOCK TO SUSANVILLE
THIS AFTERNOON AND EVENING. ACTIVITY SHOULD DECREASE WITH SUNSET.

PARTIAL CLEARING TONIGHT WILL ALLOW FOG TO DEVELOP IN THE MARTIS
AND SIERRA VALLEYS AND OTHER VALLEYS WHERE SURFACE MOISTURE IS
ABUNDANT AFTER TWO DAYS OF PERIODIC RAINS.

LIGHT FLOW THURSDAY AND RESIDUAL MOISTURE SHOULD ALLOW FOR
TERRAIN DRIVEN ACTIVITY AS DIFFERENTIAL HEATING BECOMES THE
DOMINANT FORCING MECHANISM. HARD TO PIN DOWN WHERE THE HIGHEST
POPS WILL BE...BUT THE GENERAL THINKING IS WITH A LACK OF LOW TO
MID FLOW ACTING TO ORGANIZE STORMS...THE BEST CHANCES SHOULD BE
NEAR AND JUST EAST OF THE SIERRA AND RANGES IN FAR WRN NV. TEMPS
RISE TO NEAR AVERAGE GIVEN BETTER HEATING.

ANOTHER WAVE APPROACHES THE REGION ON FRIDAY...BUT MOST OF THE
FORCING WITH THIS WAVE STAYS NORTH OF THE REGION. STILL...ITS
PRESENCE SHOULD PRODUCE SLIGHTLY STRONGER SW FLOW. THIS WOULD LEAD
TO A POSSIBILITY OF STORMS PUSHING OUT OF THE TAHOE BASIN BY LATE
AFTERNOON/EARLY EVENING. THIS WAS ACCOUNTED FOR IN THE FORECAST.
20

.LONG TERM...SATURDAY THROUGH WEDNESDAY...
FEW CHANGES IN THE LONG TERM FORECAST THROUGH THE MIDDLE OF NEXT
WEEK. MODELS CONTINUE TO DEVELOP A CLOSED LOW OFF THE CALIFORNIA
COAST. CONFIDENCE IMPROVING IN THIS DEVELOPMENT AS IT HAS BEEN
DEPICTED IN THE LAST SEVERAL RUNS IN ALL GLOBAL MODELS.
UNCERTAINTIES IN THE FORECAST HINGE AROUND POSITION OF THE LOW WHICH
HAS BEEN INCONSISTENT RUN TO RUN. HAVE TRENDED FORECAST BASED ON THE
ENSEMBLE MEAN WHICH POSITIONS THE LOW OFF THE CENTRAL CALIFORNIA
COAST. THIS WOULD PLACE THE SIERRA IN SOME FAVORABLE DEFORMATION
PARTICULARLY ON MONDAY. IF THIS IDEA HOLDS WOULD NEED TO INCREASE
POPS BUT WITH THE AFOREMENTIONED RUN CONSISTENCY ISSUES WILL STILL
GO WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY TROUGH
MONDAY. MOST MODELS PUSHING THE LOW TO THE EAST BY TUESDAY WHICH
WOULD LEAD TO DRIER CONDITIONS AND A WARMING TREND. FUENTES

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS POSSIBLE THROUGH THIS EVENING WITH BEST
POTENTIAL FOR KMMH WHERE CLEAR SKIES MAY ALLOW STRONGER SURFACE
BASED INSTABILITY WITH A 20% CHANCE OF THUNDERSTORMS. A 5-10%
CHANCE OF THUNDERSTORMS FOR KTRK/KTVL/KRNO/KCXP. MVFR/IFR
CONDITIONS POSSIBLE NEAR SHOWERS AND STORMS WITH HEAVY RAIN AND
GUSTY OUTFLOW WINDS TO 40 KTS POSSIBLE.

RECENT RAINFALL AND CLEARING SKIES TONIGHT MAY RESULT IN AREAS OF
FOG FOR KTRK AND THE MARTIS VALLEY AREA. FOR TUESDAY LOW PRESSURE
WILL REMAIN ALONG THE WEST COAST WITH BEST CHANCE OF SHOWERS AND
THUNDERSTORMS WEST OF SUSANVILLE-HAWTHORNE WITH STORM CHANCES 15-20%
FOR THE SIERRA TERMINALS AND 15% FOR KNRO/KCXP. FUENTES

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Local storm report, Aug 6, 3:41 PM PST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
441 PM PDT WED AUG 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             N CONWAY SUMMIT         38.09N 119.18W
08/06/2014  E1.00 INCH       MONO               CA   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED HAIL ESTIMATED AT ABOUT A HALF
            INCH ALONG CONWAY SUMMIT.

0438 PM     HAIL             7 S BRIDGEPORT          38.16N 119.22W
08/06/2014  E0.50 INCH       MONO               CA   DEPT OF HIGHWAYS

            CALTRANS REPORTED 1/2 INCH HAIL ACCUMULATED 4 TO 5 INCHES
            DEEP STOPPING TRAFFIC ON HIGHWAY 395.

&&

ZTOLBY
Special weather statement, Aug 6, 3:47 PM PST, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
447 PM PDT WED AUG 6 2014

CAZ071-070030-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
447 PM PDT WED AUG 6 2014

...STRONG THUNDERSTORM ON HIGHWAY 89 BETWEEN CALPINE AND GRAEAGLE...

AT 439 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 4 MILES NORTHWEST OF CALPINE...OR 8 MILES
SOUTHEAST OF GRAEAGLE...AND MOVING SOUTHWEST AT 10 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...PENNY SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH
THIS STORM.

* LOCATIONS AFFECTED THROUGH 515 PM PDT INCLUDE...CALPINE...SATTLEY
  AND CA 89 AT SIERRA-PLUMAS CO LINE.

&&

LAT...LON 3982 12056 3974 12035 3954 12044 3955 12046
      3960 12047 3970 12064
TIME...MOT...LOC 2347Z 063DEG 6KT 3970 12050
Special weather statement, Aug 6, 4:24 PM PST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
524 PM PDT WED AUG 6 2014

NVZ001-070115-
MINERAL AND SOUTHERN LYON COUNTIES-
524 PM PDT WED AUG 6 2014

...STRONG THUNDERSTORMS DEVELOPING IN SOUTHERN MINERAL COUNTY...

AT 518 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 17 MILES SOUTHWEST OF MINA...OR 23 MILES
NORTHWEST OF COALDALE...AND MOVING WEST AT 5 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...PENNY SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH
THIS STORM.

* LOCATIONS AFFECTED THROUGH 615 PM PDT INCLUDE STATE ROUTE 360
  SOUTHWEST OF TONOPAH JUNCTION.

&&

LAT...LON 3836 11872 3853 11832 3820 11805 3792 11840
TIME...MOT...LOC 0021Z 095DEG 3KT 3817 11826

TF
Local storm report, Aug 6, 5:27 PM PST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
627 PM PDT WED AUG 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     FLASH FLOOD      SSE LUNING              38.51N 118.18W
08/06/2014                   MINERAL            NV   TRAINED SPOTTER

            FLASH FLOODING REPORTED IN THE MOUNTAINS SE OF LUNING
            HEADING TOWARDS HIGHWAY 95.

0624 PM     FLASH FLOOD      6 SW LUNING             38.45N 118.26W
08/06/2014                   MINERAL            NV   PUBLIC

            4 FEET OF WATER IN DRY WASH BEGINNING TO CUT INTO ROADS
            IN AREA NEAR OLD GUZZLER STATION.

&&

JWALLMAN
Local storm report, Aug 6, 5:28 PM PST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RENO NV
628 PM PDT WED AUG 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     FLASH FLOOD      6 SW LUNING             38.45N 118.26W
08/06/2014                   MINERAL            NV   TRAINED SPOTTER

            FLASH FLOODING REPORTED IN THE MOUNTAINS SW OF LUNING
            HEADING TOWARDS HIGHWAY 95.

&&

JWALLMAN
Local storm report, Aug 6, 6:25 PM PST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
725 PM PDT WED AUG 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     FLASH FLOOD      SSE LUNING              38.51N 118.18W
08/06/2014                   MINERAL            NV   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED FLASH FLOODING ON HIGHWAY 95
            NEAR MILE MARKER 29. WATER IN DITCH IS RUNNING STRONG
            WITH WATER STARTING TO COVER ROADWAY.

0720 PM     FLASH FLOOD      4 W MONITOR PASS        38.68N 119.69W
08/06/2014                   ALPINE             CA   COUNTY OFFICIAL

            ALPINE COUNTY SHERIFF DEPARTMENT REPORTED MUDSLIDES OVER
            WOLF CREEK ROAD NEAR HIGHWAY 4 IN ALPINE COUNTY.

0720 PM     FLASH FLOOD      1 SW HAWTHORNE          38.51N 118.64W
08/06/2014                   MINERAL            NV   LAW ENFORCEMENT

            MINERAL COUNTY SHERIFF REPORTED MUDSLIDE OVER LUCKY BOY
            ROAD NEAR HAWTHORNE.

&&

JWALLMAN

The radar

The Reno radar (KRGX), 95 km away, was scanning. The volume nearest the first event began at 04:34 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Douglas

When
August 6, 8:34 PM PST
Where
Douglas County, 7.14 mi E of Dresslerville to 7.03 mi E of Dresslerville
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
38.901, -119.587

A spotter reported that Pine Nut Creek was flooding near Lena Lane. The Minden-Gardnerville Record Courier received a report from the owner of City of Refuge (just downstream from Lena Ln) indicating flooding of the property's orchards. One home was flooded on Blue Sage Rd.

Flash Flood, Douglas

When
August 6, 9:45 PM PST
Where
Douglas County, 3.76 mi E of Gardnerville to 3.85 mi ENE of Dresslerville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
38.934, -119.660

The Minden-Gardnerville Record Courier noted that a Douglas County fire marshal stated that 9 houses had interior damage due to flooding. Also, emergency officials indicated that 2 feet of water had flowed over Fish Springs Rd. A power pole was broken near Jacobsen Ln due to the flash flood.

Flash Flood, Douglas

When
August 6, 10:00 PM PST
Where
Douglas County, 1.15 mi E of Gardnerville to 1.73 mi ENE of Gardnerville
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
38.933, -119.709

Flood waters from Pine Nut Creek moved over East Valley Rd (and several non-paved roads) per photographic evidence. The Allerman Canal (eastern side of Gardnerville) helped to stop the advance of flood waters. The time of the flash flood is estimated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2014Every state in 2014This day in weather historyWarnings in Nevada, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541516, 541517, 541518.